Almost everyone has had tinnitus for a short time after being exposed to extremely loud noise. For example, attending a loud concert can trigger short-lived tinnitus. Some medications (especially aspirin and other nonsteroidal anti-inflammatory drugs taken in high doses) can cause tinnitus that goes away when the drug is discontinued. When it lasts more than six months, it's known as chronic tinnitus. As many as 50 to 60 million people in the United States suffer from this condition; it's especially common in people over age 55 and strongly associated with hearing loss. Many people worry that tinnitus is a sign that they are going deaf or have another serious medical problem, but it rarely is.
Although drugs cannot cure tinnitus, there are a few that will help suppress the symptoms you are experiencing. Tricyclic antidepressants, like amitriptyline and nortriptyline, are two of the most commonly prescribed medications. If you are experiencing severe tinnitus, one of these drugs may be used. However, it's important to know that these medications may come with side effects such as dry mouth, blurry vision and heart issues. Discuss any other conditions you have or medications you are currently taking with your physician. Niravam and Xanax can also be prescribed, but each of these medications can cause drowsiness and nausea, and they can be habit-forming.
Tinnitus retraining therapy (TRT). This technique is based on the assumption that tinnitus results from abnormal neuronal activity (see "What's going on?"). The aim is to habituate the auditory system to the tinnitus signals, making them less noticeable or less bothersome. The main components of TRT are individual counseling (to explain the auditory system, how tinnitus develops, and how TRT can help) and sound therapy. A device is inserted in the ear to generate low-level noise and environmental sounds that match the pitch, volume, and quality of the patient's tinnitus. Depending on the severity of the symptoms, treatment may last one to two years.
Subjective tinnitus is the most frequent type of tinnitus. It can have many possible causes, but most commonly it results from hearing loss. When the tinnitus is caused by disorders of the inner ear or auditory nerve it is called otic (from the Greek word for ear). These otological or neurological conditions include those triggered by infections or drugs. A frequent cause is noise exposure that damages hair cells in the inner ear.
The yearlong Dutch trial gave adults with tinnitus a standard package of care or a programme which added cognitive behavioural therapy (CBT) to elements of standard therapy for tinnitus. CBT is a type of therapy that challenges people’s negative assumptions and feelings to help them overcome their worries. Compared with those given usual care, the group receiving specialised treatment reported improved quality of life, and reduced severity and impairment caused by tinnitus.
Your doctor will try to determine what is causing the condition. If it is not due to a medication side effect or a general medical condition (such as high blood pressure), he or she may refer you to an otolaryngologist (an ear, nose, and throat doctor) or an audiologist (hearing specialist). It is especially important to see an otolaryngologist if you experience tinnitus in only one ear, tinnitus that sounds like your heartbeat or pulse (pulsatile tinnitus), tinnitus with sudden or fluctuating hearing loss, pressure or fullness in one or both ears, and/or dizziness or balance problems. Unless the cause of the tinnitus is obvious on physical examination, a hearing test is usually required.
Acoustic Neural Stimulation. This relatively new treatment has shown to be effective in reducing, and in some cases eliminating, symptoms in patients whose tinnitus just won’t go away or is very loud. The treatment utilizes a device small enough to fit into the palm of your hand that delivers a broadband acoustical signal embedded in special music you can listen to via headphones. The treatment eventually desensitizes you to the ringing in your ears by stimulating changes in the neural circuits in your brain.
There seems to be a two-way-street relationship between tinnitus and sleep problems. The symptoms of tinnitus can interfere with sleeping well—and poor sleep can make tinnitus more aggravating and difficult to manage effectively. In the same study that found a majority of people with tinnitus had a sleep disorder, the scientists also found that the presence of sleep disorders made tinnitus more disruptive.
Take medication for a thyroid disorder, if necessary. Tinnitus can be related to both hyperthyroidism, or an overactive thyroid, and hypothyroidism, or an underactive thyroid. Your doctor can check for swelling or lumps in your thyroid gland, which is in your throat, and order blood screens to test its function. If they find an issue, they’ll prescribe medication to regulate your thyroid hormone levels.
If you develop tinnitus, it's important to see your clinician. She or he will take a medical history, give you a physical examination, and do a series of tests to try to find the source of the problem. She or he will also ask you to describe the noise you're hearing (including its pitch and sound quality, and whether it's constant or periodic, steady or pulsatile) and the times and places in which you hear it. Your clinician will review your medical history, your current and past exposure to noise, and any medications or supplements you're taking. Tinnitus can be a side effect of many medications, especially when taken at higher doses (see "Some drugs that can cause or worsen tinnitus").